Alabama, 2016

Hail and High Wind in Alabama, March 24, 2016

March 24, 2016 · NWS BMX · 2 events in 2 counties and zones

A QLCS moved rapidly eastward across south Alabama during afternoon hours of March 24. The system produced large hail near the northern apex of the bow and high winds were reported on the back side of the system due to a wake low.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A QLCS moved rapidly eastward across south Alabama during afternoon hours of March 24. The system produced large hail near the northern apex of the bow and high winds were reported on the back side of the system due to a wake low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 24, 11:47 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 24, 11:47 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1247 PM CDT THU MAR 24 2016

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

THE POTENTIAL FOR SEVERE STORMS THIS AFTERNOON REMAINS UNCLEAR DUE
TO THE EFFECTS OF MESOSCALE FEATURES...AND WE HAVE REMOVED THE
ELEVATED THREAT FOR NOW. A PREFRONTAL BAND OF SHOWERS AND STORMS
CONTINUES TO INTENSIFY IN EXTREME SOUTHWEST ALABAMA SOUTHWARD INTO
THE GULF OF MEXICO WHICH IS ONLY PARTIALLY DISRUPTING SOUTHERLY
FLOW TO THE WEST ACROSS LA/MS. SOUTHWESTERLY 925-850MB FLOW
ORIENTED PARALLEL TO THE BAND SUGGESTS THAT ENOUGH QUALITY
MOISTURE REMAINS FOR HIGHER DEWPOINTS TO POOL ALONG AND JUST AHEAD
OF THE FRONT. THIS MAY ALLOW A NARROW AXIS OF DESTABILIZATION TO
OCCUR THIS AFTERNOON IN SOUTHERN MS...POSSIBLY ADVECTING NORTHEAST
ALONG THE I-59 CORRIDOR INTO WEST ALABAMA. AS CONVERGENCE ALONG
THE FRONT SHARPENS...THUNDERSTORM DEVELOPMENT WILL PROBABLY OCCUR
AROUND 21-23Z NEAR I-59. IF THIS HAPPENS...SURFACE CAPE OF
500-1000 J/KG AND 0-1 KM SRH OF 150-250 M2/S2 WILL SUPPORT AT
LEAST A LIMITED THREAT FOR DAMAGING WINDS...LARGE HAIL...AND A
TORNADO OR TWO WITH THE STRONGEST UPDRAFTS. THESE STORMS ARE
EXPECTED TO ENCOUNTER WEAKER INSTABILITY AS THEY MOVE EAST...BUT
LOW-LEVEL SHEAR IS EXPECTED TO INCREASE AFTER DARK WHICH COULD
MAINTAIN A LOW-END TORNADO THREAT...ESPECIALLY IF STORMS INTERSECT
ANY REMNANT BOUNDARIES FROM EARLIER CONVECTION.

87/GRANTHAM

&&

.AVIATION...
18Z TAF DISCUSSION.

BAND OF SHOWERS AND THUNDERSTORMS CURRENTLY MOVING ACROSS FORECAST
AREA IS IN ADVANCE OF THE PREFRONTAL OUTFLOW CURRENTLY MOVING INTO
EASTERN MISSISSIPPI. THIS BAND OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO MOVE EAST INITIALLY AFFECTING BHM AND EET SITES...
FOLLOWED BY ASN AND ANB AND FINALLY REACHING MGM AND TOI WITH
EMBEDDED MVFR/IFR CIGS/VSBYS BY LATE AFTERNOON. BEHIND THIS BAND
EXPECT TO GET A TEMPORARY BREAK IN PRECIPITATION COVERAGE BUT A
SECOND ROUND OF SHOWERS/STORMS WILL LIKELY OCCUR LATE
AFTERNOON/EARLY EVENING AS COLD FRONT MOVES INTO THE AREA FROM THE
WEST. EXPECT FOR PRECIPITATION TO END FROM WEST TO EAST ACROSS THE
AREA BEHIND THE FRONT AFTER 00Z...BUT MVFR CIGS LIKELY TO PERSIST
THROUGHOUT THE NIGHT. AFTER 12Z EXPECT TO SEE VFR CONDITIONS
RETURN TO MOST AREAS...ALTHOUGH MVFR CIGS MAY LINGER THROUGHOUT
THE REMAINDER OF THE PERIOD AT MGM AND TOI.

/41/

&&

.FIRE WEATHER...

SOME SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM WILL MOVE INTO
THE NORTHWEST THIS MORNING. BETTER COVERAGE AND HIGHER POTENTIAL
FOR SEVERE WEATHER WILL ENTER THE NORTHWEST AFTER 10 AM AND SLIDE
EAST THROUGH THE DAY AND INTO THE EVENING HOURS. MOST OF THE AREA
WILL BE DRY OVERNIGHT WITH JUST A LINGERING SHOW IN THE SOUTHEAST.
DRY FOR FRIDAY AND SATURDAY...WITH RAIN AND THUNDERSTORMS
RETURNING FROM THE SOUTH BY LATE SATURDAY AFTERNOON INTO THE
EVENING. NO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THE FORECAST PERIOD.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     47  66  41  73  52 /  70   0   0  10  20
ANNISTON    50  67  43  75  55 /  90   0   0  10  30
BIRMINGHAM  47  68  45  75  56 /  60   0   0  10  30
TUSCALOOSA  47  68  45  75  56 /  30   0   0  10  30
CALERA      49  68  46  74  57 /  70   0   0  10  30
AUBURN      56  70  51  75  59 /  80  10   0  20  40
MONTGOMERY  56  71  49  79  61 /  80  10   0  20  50
TROY        58  72  51  79  62 /  70  10  10  20  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 24, 11:54 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CDT THU MAR 24 2016

ALZ011>015-017>050-252100-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1254 PM CDT THU MAR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A RISK FOR SEVERE THUNDERSTORMS...INCLUDING DAMAGING
STRAIGHT LINE WINDS...HAIL...AND ISOLATED TORNADOES ACROSS MUCH
OF CENTRAL ALABAMA TODAY. THE FOCUS IS SHIFTING MORE EASTWARD THIS
EVENING AS THE MORNING AND MID AFTERNOON RAIN HAS WORKED TO
STABILIZE THE ATMOSPHERE. THE THREAT SHOULD BEGIN IN 4PM IN THE
WEST AND NEAR NEAR MIDNIGHT IN THE EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A RISK FOR SEVERE THUNDERSTORMS...INCLUDING DAMAGING
WINDS AND LARGE HAIL...ACROSS PORTIONS OF CENTRAL ALABAMA ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON AND EVENING DUE TO THE THREAT SEVERE
THUNDERSTORMS.

The radar

The Birmingham radar (KBMX), 72 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 high wind, 1 hail. Local standard time, as filed.

High Wind, Autauga

When
March 24, 1:57 PM CST to 1:59 PM CST
Where
Autauga forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Trees uprooted and power lines downed on Elmore Road near the intersection of McCain Road. Damage was caused by winds associated with a wake low.

Hail, Pike

When
March 24, 2:23 PM CST to 2:24 PM CST
Where
Pike County, 0.59 mi E of Henderson
Measured
1 in hail
Reported by
Public
Coordinates
31.670, -86.060

Large hail reported at Scotts Farm Supply Store.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625870, 625874.